I stopped taking Zoloft one week ago. I had been taking Zoloft for about 5 years. What are side effects of stopping this medication suddenly?
All antidepressant medications should be withdrawn from in a “tapering” manner to help ease withdrawal symptoms. Quitting cold turkey is not advised and may end up doing more harm than good. With a medication like Zoloft, it is better to gradually decrease your dosage over a period of weeks and/or months so that it gives your brain time to readjust itself.
If you quit “cold turkey” with no taper, you are essentially leaving your brain in a state of chaos. It is expecting to be fed a drug, and since it isn’t getting the drug, it is going crazy trying to make up for the lack of serotonin. In order to minimize withdrawal symptoms, it is highly important to do a slow taper from Zoloft.
Note: Most people retain the active ingredient “Sertraline” for up to 6 days and its metabolite desmethylsertraline for over 2 weeks after stopping. As a result, symptoms may emerge with increased severity within 1-3 weeks after stopping.
Zoloft Withdrawal Symptoms: Extensive List
There are an array of symptoms that you may experience upon discontinuation of Zoloft. Although you may not experience all of the symptoms that are listed below, it is likely that you will experience some. It is important to understand that these withdrawal symptoms are normal and that you are not going totally crazy. When discontinuing any SSRI antidepressant, you may experience very severe symptoms.
Anger: Some people experience extreme anger and/or rage at very minor things. Little things may really “set you off” and during the withdrawal, you may have a short fuse. Some people may get angry at the fact that they feel as if they cannot function.
Anxiety: Since Zoloft is known to help with both anxiety and depression, coming off of it may increase anxiety to an extreme. While you are on the medication, it is inhibiting the reuptake of serotonin. When you come off of it, there is no reuptake inhibition so you are left with decreased serotonin which may make you extremely anxious.
Brain zaps: Some people experience a phenomenon known as “brain zaps.” This makes people feel as though they are getting electrically shocked or “zapped” in the brain by an electrical current. These may last awhile, but they will eventually subside as your brain readjusts itself to functioning without the drug.
Confusion: Cognition may be impaired to the point that a person may get confused. Confusion is a common withdrawal symptom along with memory issues. It is especially common if you stopped taking Zoloft “cold turkey.”
Cramps: It is very common to get cramps – especially in the abdominal area. You may notice stomach cramps and/or other cramps throughout your body as well. These should go away within a couple of weeks.
Crying spells: Many people experience such sadness upon medication withdrawal that they cry a lot. This is a result of significant emotional pain and the person trying to cope with how they are feeling. It is very normal to cry a lot during the withdrawal process.
Decreased appetite: For most people, SSRI medications tend to result in an increased appetite. Zoloft may have worked great at helping you eat and/or may have even caused weight gain. When coming off the medication, you may feel like not eating for awhile. Part of this appetite decrease may be a result of increased depression.
Depression: Your depression may be worse while withdrawing from Zoloft than before you even started taking the medication. This has to do with your serotonin levels being thrown out of balance as a result of the drug.
Depersonalization: It is common to feel unlike yourself and/or depersonalized. You may wonder if you are ever going to feel like your “normal” self again. Depersonalization may make you feel numb, like a zombie, or like an alien has taken over your body. This is just your brain chemistry trying to adapt itself to the withdrawal.
Dizziness: Some people report feelings of dizziness for weeks, and in some cases, months after quitting Zoloft. The first couple weeks tend to be the worst in regards to dizziness. You may feel drunk and/or like you have no control over how you are feeling. This is part of drug withdrawal that you should know about.
Fatigue: Coming off of an antidepressant may make you feel as though you have chronic fatigue syndrome – that’s how extreme the fatigue is. You may be unable to work out, and may have difficulty just getting through the day. Each step you take may seem as though it’s in slow motion – you just don’t have the energy to work quickly.
Flu-like symptoms: For some people the withdrawal feels like they have gotten the flu. They may feel nauseous, achy, bedridden, and be unable to eat. In some cases they may even vomit if the nausea is severe. These extreme symptoms tend to go away after the first couple of weeks.
Headaches: A person may feel as though they have a never-ending headache when coming off of Zoloft. This is because their brain is trying to figure out how to react without the drug to stimulate activity. The headaches in combination with the dizziness can make life difficult for awhile.
Insomnia: Certain individuals sleep for extended periods of time during withdrawal, while others are so anxious and/or stressed that they are unable to sleep at all. They may stay up well into the night and be so depressed and/or anxious that they cannot sleep.
Irritability: Little things may really irritate a person that is withdrawing from Zoloft. They may seem irritable during socialization and may have no desire to be around others. The irritability may build up to an extreme and they may act out with aggression.
Memory loss: It has been reported that some people experience memory loss while withdrawing from Zoloft. I experienced this symptom when coming off of a different medication. Just know that although your memory may be lacking right now, it will eventually return to normal – it may take longer than you think though.
Mood swings: It is very common to experience mood swings. One minute you might feel as if you are doing okay with the withdrawal, the next minute you may feel extremely depressed. Another minute you may feel extremely angry. Know that the mood swings are associated with your brain trying to readjust itself.
Panic attacks: Due to the fact that your serotonin system is dealing with an even greater imbalance upon withdrawal, you may experience sheer panic. This is because the anxiety and stress may feel overwhelming. You are not accustomed to dealing with the way you feel coming off of a medication.
Poor concentration: If you feel like your concentration is lacking for school and/or work-related tasks, you are right. Many people report being unable to function after withdrawing from an SSRI. Some people have had to quit their jobs because they were unable to concentrate following their withdrawal. This will eventually return to normal.
Sleepiness: Certain people may just feel like sleeping for hours on end. This is because their brain is attempting to stabilize itself without the medication and work out the chemical imbalance that has been created. You may feel extremely sleepy and/or drowsy with no energy while withdrawing – especially in the early stages.
Suicidal thoughts: Some people experience worsened depression while coming off of SSRI’s than they did before they first started. Most of these medications have a warning that while on them you may experience suicidal thoughts. These thoughts can increase tenfold when trying to withdraw.
Weakness: Your mind and body have been accustomed to a certain drug for an extended period of time. When coming off of it, it is common to experience weakness in your muscles and joints. Since you may feel weak and have no energy, it can make life very difficult.
SOURCE: Mental Health Daily
- Zoloft Information for Consumers
- Zoloft Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zoloft (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 Sep 2013 • 1 answer
Updated 21 Nov 2012 • 2 answers
Updated 19 Feb 2014 • 5 answers
Updated 17 Apr 2015 • 1 answer
I am currently taking Zoloft for my depression and all of the side effects that have been mentioned?
Updated 20 Mar 2018 • 2 answers